Nebraska, 2015

Tornado and Hail in Nebraska, November 16 to 18, 2015

November 16 to 18, 2015 · NWS GID · 9 events in 7 counties and zones

A rare November tornado occurred early this Monday evening, followed by snow Tuesday afternoon and evening in the same area. An outbreak of tornadic supercells occurred over western Kansas late Monday afternoon and evening.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A rare November tornado occurred early this Monday evening, followed by snow Tuesday afternoon and evening in the same area. An outbreak of tornadic supercells occurred over western Kansas late Monday afternoon and evening. One of these supercells, with a history of producing at least one tornado, exited Kansas and crossed into eastern Furnas county around 7:30 pm CST. This storm produced an EF-1 tornado with a track nearly 13 miles in length over southeastern and east-central Furnas county. The storm ceased to be tornadic as a broken line of faster-moving thunderstorms caught up to and absorbed it. This was the first tornado for the Hastings County Warning Area since the EF-0 that occurred near Ayr on November 5, 2000. This was the first November tornado for the entire state of Nebraska since the Cass County EF-0 on November 17, 2003. About an hour after the storm merger occurred, this storm produced one inch hail a little west of Holdrege.

This storm, and all the other nearby tornadic storms, developed as lee cyclogenesis occurred and a warm front lifted north to the northwest Kansas-southwest Nebraska border. A cold front emerged from the Rockies and crossed south central Nebraska Monday night into Tuesday morning. This advected much colder temperatures into the region. As the 992 mb low emerged into Kansas during the day, a narrow band of snow developed around its northern and western periphery. The result was three to six inches of snow over portions of south central Nebraska, with the highest amounts over Dawson and Gosper counties.

Within the environment that produced the tornadic supercells, temperatures surged into the lower 70s, with dewpoints near 50. Mid-level lapse rates were poor which resulted in MUCAPE no greater than 500 J/kg. However, deep layer shear was 50-55 kts with 0-1 km SRH 250 m2/s2, more than sufficient for rotating storms and tornadoes. In the upper-levels, a trough was over the western United States Monday, with a ridge over the East. A closed low was in the base of the trough and was advancing through the Desert Southwest. This low then tracked across the Texas and Oklahoma panhandles and into southern Kansas Tuesday. By daybreak Wednesday, this low was near Topeka. This was a strong system with the surface low as deep as 989 mb. By Wednesday morning, the upper-level jet streak that rotated around the base of the low had intensified to 150 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 16, 4:46 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Nov 16, 4:46 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
446 PM CST MON NOV 16 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 353 PM CST MON NOV 16 2015

A LOT GOING ON IN THE SHORT TERM AND I WILL GET STRAIGHT TO THE
POINT. WE HAVE A RISK OF SEVERE WEATHER THIS EVENING AS STORMS HAVE
FORMED ALREADY OVER THE WESTERN HALF OF KANSAS WITH CAPES OVER 1000
J/KG IN OUR SOUTHWESTERN AND PROBABLY NEAR 1500 TO 2000 J/KG IN SOME
SPOTS AS DEWPOINTS CONTINUE TO RISE AND TEMPERATURES REACHED THE 70S
UNDER PLENTY OF SUN. ALTHOUGH THE SURFACE LOW IS STILL WELL OFF TO
THE SOUTHWEST IN EASTERN COLORADO MOVING INTO WESTERN KANSAS THIS
EVENING. THIS SEVERE THREAT IS PRIMARILY DRIVEN BY STRONG LARGE-
SCALE ASCENT ASSOCIATED WITH AND APPROACHING UPPER LEVEL TROUGH TO
THE WEST AND I EXPECT THAT THE COVERAGE OF STORMS TO THE WEST WILL
INCREASE IN COVERAGE AND DEVELOP INTO A SQUALL LINE. BY THE TIME
THIS LINE GETS INTO THE SOUTHWESTERN CWA EARLY THIS EVENING...THE
THREAT OF TORNADOES WILL BE DIMINISHED BUT NOT OUT OF THE QUESTION.
AS THE EVENING WEARS ON...OUR THREAT WILL BE PRIMARILY WIND AND HAIL
FROM ELEVATED STORMS. ANY STORMS WILL MOVE QUITE QUICKLY FROM THE
SOUTH AT 45 TO 60 MPH.

ATTENTION SHIFTS TO WINTER WEATHER AS WE HEAD INTO TUESDAY. MODELS
ARE GENERALLY CONTINUALLY HOLDING BACK ON THE EASTWARD PROGRESSION
OF THE COLD FRONT AND THE COLD AIR. THE NAM IS BRINGING IN THE
COLDER AIR FASTER...BUT I WILL THROW THIS SOLUTION OUT FOR NOW AS
THIS GOES AGAINST WHAT HAS BEEN TRENDING FOR THE PAST FEW DAYS. I
ESSENTIALLY KEEP US ALL RAIN...EXCEPT SOME SNOW/RAIN MIX IN THE
AFTERNOON IN OUR FAR WEST...AND THE LAST HOUR BETWEEN 5 PM AND 6 PM
ON TUESDAY...I FINALLY CONVERT TO ALL SNOW IN PARTS OF WESTERN
DAWSON COUNTY WHERE WE COULD PICK UP SOME SNOW JUST BEFORE WE HIT 6
PM AND THE FORECAST FALLS INTO THE LONG TERM. WE COULD GET DRY
SLOTTED TUESDAY...ESPECIALLY SOUTH AS THE SURFACE LOW TRACKS THROUGH
OUR SOUTHERN CWA. WE DEFINITELY LOOK LIKE MOST OF THE CWA WILL BE ON
THE WARM SIDE OF THE SYSTEM THROUGH TUESDAY...AND WILL REMAIN
PRIMARILY RAIN. AGAIN...OUR FAR WEST MAY FINALLY CONVERT TO SNOW
TOWARD THE VERY END OF THE AFTERNOON AS THE COLD AIR FINALLY MAKES
ITS WAY EAST.

I USED CONSRAW FOR LOWS TONIGHT AS WE WILL BE MUCH ABOVE NORMAL IN
THE 50S FOR MOST AREAS CENTRAL/EAST...WHICH WILL END UP BEING THE
HIGHS FOR MUCH OF THE CENTRAL/WESTERN CWA TOMORROW AS TEMPERATURES
WILL NOT RISE A WHOLE LOT...AND PERHAPS SOME IN THE EAST BEFORE THE
COLD FRONT FINALLY MOVES IN.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 353 PM CST MON NOV 16 2015

PRIMARY FORECAST CONCERN REVOLVES AROUND PRECIP CHANCES RIGHT
OFF THE BAT...THEN AGAIN FRIDAY NIGHT.

AT THE START OF THE PERIOD TUESDAY EVENING...GENERAL AGREEMENT AMONG
MODELS ISNT TOO BAD WITH THE LOCATION OF THE MAIN UPPER LEVEL LOW
PRESSURE SYSTEM...AND EXPECTED TO BE LOCATED OVER SOUTH CENTRAL KS.
DURING THE OVERNIGHT HOURS...THIS LOW WILL TREK
NORTHEASTWARD...ENDING UP NEAR THE NE/IA/MO/KS BORDER AREA BY 12Z
WEDNESDAY. EXPECTING PRECIPITATION TO BE WELL UNDERWAY BY TUESDAY
EVENING...WITH THE 12Z MODEL RUN NOT SHOWING ANY SIGNIFICANT CHANGE
IN WHERE THE MAIN DEFORMATION BAND LOOKS TO SET UP...AFFECTING
PRIMARILY WRN PORTIONS OF NEB/KS. A FEW UNCERTAINTIES STILL
REMAIN...WHERE WILL THAT DEFORMATION BAND EXACTLY SET UP...HOW
QUICKLY WILL THE COLDER AIR PUSH IN...AND HOW MUCH OF THE E/SERN CWA
COULD SEE LITTLE PRECIP DUE TO THE DRY SLOT BUILDING IN. CONCERNED
THAT WHILE THE MAIN BAND SHOULD SET UP JUST WEST OF THE CWA AND IT
LOOKS TO BE A TIGHTER SNOWFALL GRADIENT...OUR FAR WRN FRINGE COULD
STILL SEE AN INCH OR SO OF SNOW. THATS ALSO IF THE COLDER AIR IS
SLOWER TO PUSH IN LIKE SOME MODELS CONTINUE TO SUGGEST. IF THE NAM
PANS OUT...WHICH REMAINS MORE AGGRESSIVE WITH THE COLDER AIR...THOSE
WRN AREAS COULD END UP WITH A BIT MORE THAN FORECAST.
CURRENTLY...LITTLE/IF ANYTHING IS FORECAST TO ACCUMULATE IN THE
GRAND ISLAND/HASTINGS AREA...WITH A HALF INCH OR SO POSSIBLE GETTING
NEAR KEARNEY. AS WE GET INTO THE DAYTIME HOURS ON WEDNESDAY...THE
MAIN SYSTEM CONTINUES PUSHING NORTHEAST...WITH MOISTURE/PRECIP
WRAPPING AROUND THE BACKSIDE INTO OUR CWA...KEEPING AT LEAST A
SLIGHT CHANCE OF PRECIP ACROSS MAINLY SC NEB. AS FAR AS HIGHS
GO...WILL HAVE TO SEE HOW MUCH SNOW ENDS UP FALLING THE WEST AND ITS
IMPACTS...BUT AT THIS POINT HAVE UPPER 40S IN THE WEST TO LOWER/MID
50S IN THE EAST/SOUTH. MADE LITTLE CHANGE TO THE WINDS...THE COLD
FRONT FINALLY PUSHES THROUGH THE ERN CWA NEAR 12Z WEDNESDAY...WITH
STRONGER NW WINDS IN THE 15 TO 25 MPH RANGE THROUGH THE AFTERNOON.

THROUGH THE REST OF THE PERIOD THURSDAY THROUGH SUNDAY...ONLY
PRECIPITATION CHANCES COME WITH A DISTURBANCE MOVING THROUGH FRIDAY
NIGHT...WHICH COULD BRING A QUICK SHOT OF SOME LIGHT SNOW.
OTHERWISE...MAIN STORY LIES WITH THE COLDER TEMPS EXPECTED...AS A
COUPLE OF REINFORCING SHOTS OF COLDER AIR LOOKS TO MOVE STARTING
ALREADY WEDNESDAY NIGHT. BY SATURDAY...HIGHS ARE FORECAST TO ONLY
REACH THE UPPER 30S TO LOWER 40S...WITH A REBOUND BACK INTO THE
MID/UPPER 40S FOR SUNDAY.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 427 PM CST MON NOV 16 2015

THE MAIN CHALLENGE FOR THE TAF PERIOD IS TIMING OF LOW CIGS AND
SHOWER/TSTM ACTIVITY. EXPECT CIGS TO LOWER THRU THE NIGHT AND
TUESDAY MORNING FALLING TO LIFR AT TIMES...BUT CIGS MAY VARY
DURING TIMES OF PCPN. CHCS FOR TSTMS INCREASE AFTER DARK AND
CONTINUE THRU THE OVERNIGHT HOURS AHEAD OF AN UPPER LOW PRESSURE
MOVING OUT OF THE ROCKIES. THERE MAY BE A LULL IN PCPN FOR A TIME
TUESDAY MORNING BEFORE CHCS INCREASE AGAIN BY MID DAY AND INTO THE
AFTN.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

SHORT TERM...HEINLEIN
LONG TERM...ADP
AVIATION...FAY
Hazardous weather outlook, Nov 16, 6:58 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
658 PM CST MON NOV 16 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
658 PM CST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE FORECAST THROUGH TONIGHT. SMALL HAIL AND GUSTY
WINDS UP TO AROUND 50 MPH ARE POSSIBLE ALMOST ANYWHERE...HOWEVER THERE
IS A SOMEWHAT GREATER RISK FOR SEVERE STORMS AND MAYBE EVEN AN
ISOLATED TORNADO MAINLY WITHIN COUNTIES WEST OF A LINE FROM
KEARNEY NEBRASKA TO OSBORNE KANSAS...AND PRIMARILY UNTIL MIDNIGHT.
THE MAIN THREATS WITH ANY POTENTIALLY SEVERE STORMS WILL BE WIND
GUSTS UP TO AROUND 70 MPH...AND HAIL TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW NON-SEVERE THUNDERSTORMS COULD LINGER THROUGH AROUND MID-DAY
TUESDAY...ESPECIALLY WITHIN COUNTIES EAST OF HIGHWAY 281.

SNOWFALL REMAINS IN THE FORECAST STARTING LATE TUESDAY AFTERNOON AND
CONTINUING INTO WEDNESDAY MORNING. THE BEST CHANCE FOR ACCUMULATING
SNOWFALL IS EXPECTED GENERALLY WEST OF A LINE FROM ORD TO KEARNEY
NEBRASKA...TO PHILLIPSBURG KANSAS. MUCH OF THAT AREA CAN EXPECT
TOTALS NEAR ONE INCH...WITH LOCATIONS IN WESTERN DAWSON...GOSPER AND
FURNAS COUNTIES POTENTIALLY SEEING CLOSER TO 2 TO 3 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE STORMS MAY BE NEEDED THIS
EVENING...ESPECIALLY WEST OF A KEARNEY NEBRASKA TO OSBORNE KANSAS
LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Nov 16, 6:48 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
648 PM CST MON NOV 16 2015

NEZ082-170115-
FURNAS NE-
648 PM CST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FURNAS COUNTY UNTIL 715
PM CST...

AT 647 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WILSONVILLE...OR 50 MILES SOUTHWEST OF HOLDREGE...MOVING NORTH AT 40
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...ARAPAHOE...HOLBROOK...WILSONVILLE AND HENDLEY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FOR SOUTH CENTRAL
NEBRASKA.

LAT...LON 4035 10020 4034 9978 4001 9994 4000 10019
TIME...MOT...LOC 0047Z 201DEG 33KT 4007 10020

FAY

The radar

The Grand Island radar (KUEX), 115 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

6 winter weather, 2 hail, 1 tornado. Local standard time, as filed.

Tornado, Furnas

When
November 16, 7:31 PM CST to 7:57 PM CST
Where
Furnas County, 11.61 mi SSE of Beaver City to 1.22 mi NE of Hollinger
Rating
EF1
Path length
12.71 mi
Path width
400 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.002, -99.725

This tornado crossed into Nebraska southeast of Beaver City and traveled north-northeast across rural areas of Furnas County south of Hollinger. Damage along the path was primarily to trees, power poles, some signs, outbuildings and small farm machinery. The tornado damaged mainly power poles and trees south of Highway 89. After it crossed Highway 89, the tornado clipped a barn and farm storage area northeast of Hollinger. The western side roof covering was ripped from the barn and several grain carts were moved on the property causing other damage. The maximum width was estimated from damage located approximately 4 miles north of the Kansas state line. The maximum wind speed was estimated to be 95 MPH.

Hail, Phelps

When
November 16, 8:26 PM CST
Where
Phelps County, 6 mi W of Holdrege
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.450, -99.484

Hail, Buffalo

When
November 16, 9:22 PM CST
Where
Buffalo County, 3 mi N of Kearney
Measured
0.88 in hail
Reported by
Public
Coordinates
40.743, -99.080

Winter Weather, Dawson

When
November 17, 7:00 PM CST to November 18, 5:00 AM CST
Where
Dawson forecast zone
Reported by
COOP Observer
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 3 to 6 inches.

Winter Weather, Gosper

When
November 17, 7:00 PM CST to November 18, 5:00 AM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 3 to 6 inches.

Winter Weather, Furnas

When
November 17, 7:00 PM CST to November 18, 5:00 AM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 2 to 4 inches.

Winter Weather, Buffalo

When
November 17, 9:00 PM CST to November 18, 6:00 AM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 2 to 4 inches.

Winter Weather, Kearney

When
November 17, 9:00 PM CST to November 18, 6:00 AM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 2 to 4 inches.

Winter Weather, Harlan

When
November 17, 9:00 PM CST to November 18, 6:00 AM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Snowfall totals across the county ranged from 2 to 4 inches.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605410, 605411, 605412, 605414, 605415, 605416, 605417, 605418, 605419.